Hail, Gray
- When
- May 23, 11:20 PM CST
- Where
- Gray County, 8 mi N of Charleston
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.983, -100.567
15 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI MAY 23 2003 DAYS 1-2... SFC ANALYSIS SHOWS BOUNDARY ACROSS NORTHERN KS INTO EASTERN COLORADO/WYOMING. STILL HAVE SOME ELEVATED SHOWERS NEAR HYS ALONG CONVERGENCE ZONE. WV LOOP AND PROFILER PLOTS SHOWED A S/W TROF OVER CENTRAL WYOMING THIS MORNING. THINKING WE WILL SEE ANOTHER MCS DEVELOP OVER THAT AREA TONIGHT AND MOVE SOUTHEAST ALONG BAROCLINIC ZONE SIMILAR TO LAST NIGHT BUT A BIT FURTHER WEST. THIS MORNINGS GRIDS MORE OR LESS ALREADY REFLECT THIS SO DID NOT MAKE HUGE CHANGES. THE WAVE/MCS SHOULD PUSH THE FRONT SOUTH INTO NORTHERN OK/TX BY SATURDAY MORNING WITH EAST/NORTHEAST WINDS DEVELOPING OVER AREA. THIS WILL PROBABLY KEEP A PRETTY GOOD BLANKET OF STRATUS AND SOME FOG OVER THE CWA DURING THE DAY. AS LONG AS THE CLOUDS STAY OVER AREA, EXPECT CURRENT FORECASTED HIGH TEMPS TO BE PRETTY CLOSE. WILL KEEP LIKELY POPS OVERNIGHT FOR MOST OF EASTERN CWA AND LIKELY AS WELL FOR SOUTHEAST TILL NOON OR SO SATURDAY. THEN LATE SATURDAY AFTERNOON AND EVENING, TSRA SHOULD DEVELOP OVER EASTERN COLORADO AND MOVE INTO WESTERN CWA NEAR FRONT SO WILL CONTINUE WITH LIKELY POPS FOR SOUTHWEST BUT DID CUT THE POPS FOR THE SOUTHEAST BACK TO CHC FROM LIKELY. ALSO ENTERED SLIGHT CHANCE OF TSRA FOR LATE SUNDAY AFTERNOON. DAYS 3-7... WE SHOULD TRANSITION TO MORE NORTHERLY FLOW ALOFT BY THE BEGINNING OF NEXT WEEK AS THE GREAT LAKES TROUGH ESTABLISHES ITSELF A BIT FARTHER SW THAN PREVIOUS MODEL RUNS WERE INDICATING. IN ADDITION, MODELS SHOW FAIRLY DECENT SURFACE RIDGE MOVING SOUTH INTO THE PLAINS BY TUES MORNING. WILL THEREFORE GO BELOW GUIDANCE TEMPS MON AND TUES. BACKED OFF ON POPS TO SLGT CHC ON SUN AND MON NIGHT AS GFS IS NOT AGGRESSIVE AT ALL WITH QPF AND THE FLOW REGIME BECOMES LESS FAVORABLE FOR MCS ACTIVITY AROUND HERE. RIDGE AXIS PROGGED TO SHIFT EAST INTO THE HIGH PLAINS AROUND THE MIDDLE OF NEXT WEEK SO WILL GO DRY WITH A GOOD WARMUP FOR WED-FRI. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 72 55 74 / 70 60 40 20 GCK 56 73 54 73 / 50 50 50 20 EHA 61 76 54 72 / 30 50 70 20 LBL 60 75 55 73 / 30 60 60 20 HYS 56 71 55 73 / 70 60 30 20 P28 63 72 56 75 / 70 70 30 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 15/27
KSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 945 PM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...OVERNIGHT SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 1 AM. THE STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION AFTER 1 AM OVER ALL OF SOUTHWEST KANSAS. RB
The national radar mosaic for the moment the first event began.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360286, 5360287, 5360336, 5360337, 5360338, 5360339, 5360340, 5360341, 5360342, 5360343, 5360344, 5360345, 5360346, 5360347, 5360348, 5360349.